by Kamala Thiagarajan
The first time 32-year-old Anita,*a computer engineer based in Bangalore, encountered a fairness cream, it was a rather innocuous looking tube on her elder sister's nightstand. She was sixteen then and her sister had just been engaged to be married. For months, Anita watched her sister's bedtime ritual with growing sense of awe and unease.
"She would drench herself in the lotion," recalls Anita. "She could have easily used up several tubes in a week. I knew how much pressure she was under to look beautiful on her wedding day, especially since the groom's family had made several sarcastic comments (in the guise of humour) about how he was fairer than his bride, so I said nothing."
And that was a decision that will always haunt her. Two weeks before the big day, the wedding was called off. The bride's face and body were covered with angry red welts. A painful acne rash festered on every inch of her facial skin. Predictably, the groom's family were horrified. It seemed like a skin disease, they said and were glad that it had surfaced before the ceremony. For several years afterward, the incident cost Anita's family their peace of mind.
Advertisements for fairness creams have over the years been accused of being discriminatory, sexist, racist, but rarely do we realize that they are guilty of something that is far more serious--misleading and completely false propaganda. A truth that dermatologists will tell you is that no cream has the magic to alter the natural colour of your skin. And yet, there are far too many creams to choose from, often recommended by friends, family, even casual acquaintances.
First, there are the popular 'branded' variety, sold in stores across the country. These creams are household names, courtesy astronomical advertisement budgets that almost always involve a top model or a Bollywood diva. In 2011, men got into the act too. The fact that Shah Rukh Khan and Shahid Kapoor promoted fairness creams made these instantly acceptable to the average alpha male. Considered harmless cosmetics, many of these creams tend to be used excessively and experts say that these have varying degrees of bleaching ingredients that could possibly irritate sensitive skin.
However, the real danger lies in the 'unbranded' variety, the creams that are stockpiled beside cosmetics in your local kirana store and are much cheaper. These come in tubes and even glass jars, and are hugely popular, perhaps because of their nominal pricing. In many small towns, these nondescript 'fairness creams' are sold on roadsides or door-to-door. No one knows exactly what goes into these. There is no listing of ingredients and many are laced with harmful chemicals that could unleash terror on your skin. And then there is the third variety--(creams like Betnovate) that should be used for medical reasons (a particular allergy or rash) but instead, are abused as cosmetics.
"Not all the so-called branded 'fairness creams' are dangerous," says Dr Koushik Lahiri, editor of the Indian Journal Of Dermatology and a consulting dermato-surgeon based in Kolkata.
"In most of the cases they are harmless and without any effect. A real useless product. The problem arises when the cream contains a powerful steroid. Steroid is a chemical which when used judicially (for skin diseases like psoriasis) can yield excellent results. But that has to be done strictly under the supervision of a dermatologist.
"In India, it's a pity that potent topical steroid containing creams are available over the counter (OTC) without any dermatologist's prescription. That is not the case anywhere in the west or even in Bangladesh or Pakistan. Any dermatologist practicing in India is aware of this menace, but not all are properly sensitized," he said
Years ago, Dr Lahiri treated his first patient who was affected by a 'fairness' cream. When the owner of a local beauty parlor visited his clinic with a veil covering her face, he recalls being shocked at the condition of her skin. Her face was red, dry and scaly; she couldn't expose it to daylight as it would cause severe discomfort.
Dr Lahiri learnt that she had used a 'fairness' cream containing Betnovate, a powerful topical corticosteroid for several years. In order to create awareness, Dr Lahiri tweeted and blogged about it, even creating a dedicated Facebook page that shows you (through rather graphic photos that are constantly updated) how people who abuse these creams end up looking.
In 2006, the Indian Association of Dermatologists, Venereologists and Leprologists (IADVL) met the then Health minister Dr Anbumani Ramadoss in Delhi and submitted a petition to stem the rising menace. And yet, awareness is still slow to come. The market continues to be flooded with a slew of fairness creams for every part of your body, even the vagina, a fact that was reported by Firstpost.
'It appears that the free availability of all Topical Corticosteroids (TC) without a prescription has allowed many of these brands to become household names, so much so that they are no longer considered drugs at all," says Dr Shyam Verma, a dermatologist based in Baroda.
"And the menace just doesn't end with fairness creams. We've even seen cases in which TC creams have been so casually employed as lubricants and in shaving lotions," he said.
TC's aren't really the villains of this story. In fact, what many people may not know is that these are the mostly widely used therapeutic drugs in modern dermatology. When applied correctly with a prescription from an experienced dermatologist, these drugs have the potential to cure acute skin diseases. Using it indiscriminately, however, has become the norm today and this has blown open the lid on a Pandora's box of health issues. So what exactly happens to your skin when you use a cream that is laced with steroids?
"At first, it may seem that your acne clears up and your face begins to look brighter," says Dr P. Narasimha Rao, Associate Professor at Bhaskar Medical College and the General Secretary of the Hyderabad branch of the IADVL.
"But this is deceptive. After just a few applications, your skin literally grows thinner and becomes more translucent. Just as you rejoice, thinking the cream is working and that you've actually become fairer, the acne is back in full force. This time it is more persistent and leaves behind a rash that can actually scar your skin, giving it a burnt appearance," he said.
Extreme sun sensitivity and excessive facial hair growth are other common side-effects. And that's when panic sets in and frantic visits to the doctor take precedence. But in many cases, the damage is so severe that it takes years to heal.
"Patients are unaware of the risks posed by these products and continue to use them for long periods before seeking help from dermatologists. Even correct prescriptions are misused by getting repeated refills from the chemist. At present, loopholes in our laws allow pharmaceuticals to advertise even clobetasol-containing creams on the television and to sell them as OTC products," says Dr Lahiri.
Weaning off a cream containing a steroid is not as easy as one would think. Your body can get addicted to it, just as it would to drugs or alcohol, especially if you've been using it for a long time.
"It's a terribly vicious cycle," said Dr Abir Saraswat, a dermatologist and dermato-surgeon, heading the Indushree Skin Clinic, based in Lucknow.
"Patients may have used the cream as an all purpose medication--possibly to rid themselves of a blemish, scar or to find relief from a bacterial infection. After the initial relief, the cream itself causes secondary problems. You apply more cream and find temporary relief from the secondary problems, but this just causes even more erruptions. Discontinuing the cream can cause severe discomfort. Patients need a lot of counseling, handholding and cajoling to quit," he said.
"It's a difficult job," says Dr Lahiri. "For an addict of a very high potent steroid, we need to gradually scale down to lowest potent steroid before taking it off. Then we treat the side effects like pimples/acne or fungal infections. A good sunscreen and regular use of moisturizers are the cornerstones of the treatment. It takes months and sometimes years to completely rid oneself of this menace."
In 2011, the Indian Journal of Dermatology, Venereology and Leprology conducted a nationwide survey in 12 dermatological centres across the country. 2926 patients with facial dermatoses (a symptomatic rash that crops up during prolonged use of TC creams) were screened and 433 were found to be using creams with TC.
The study established that misuse of these creams were widespread and that younger age groups tended to use more potent formulations without even having an inkling of the horror that it could unleash. 257 of these 433 patients had purchased these creams without any prescription whatsoever, perhaps on the advice of a well-meaning friend or relative.
"As indicated by the data in this study, the problem of TC misuse is already significant, and unless urgent steps are taken, the situation will only get worse; we may soon be facing an avalanche of these unfortunate patients in our clinics," says Dr Lahiri, one of the authors of the study.
You can find a list of the different corticosteroids that are commonly misused here, so if you see any of these ingredients in the unbranded creams that dot your nightstand, it's time to toss that tube.
Still don't want to read the fine print? Then here are some of the brand names of the most misused steroid containing creams.
It all boils down to a simple question we must ask ourselves: is white skin really worth the fuss and the heartache? Perhaps the time has come for us to purge ourselves of prejudices. And remember, always approach a dermatologist to resolve any skin problems. Never self-medicate, because a little knowledge can truly be a dangerous thing!
Updated Date: Apr 26, 2013 10:06 AM